The Food and Drug Administration is updating health care professionals about a medication used to treat patients with relapsing forms of multiple sclerosis (MS) and moderately to severely active Crohn’s disease. New safety information indicates that the risk of developing a rare but life-threatening brain infection known as progressive multifocal leukoencephalopathy (PML) increases with the number of infusions received of Tysabri (natalizumab). The announcement updates a September 2009 warning about PML associated with use of the Tysabri.
Since 2006, Tysabri has only been available through the Tysabri Outreach Unified Commitment to Health, also known as the TOUCH Prescribing Program. The program is a risk minimization plan developed by the FDA and Biogen-Idec, the makers of Tysabri, to ensure that health care professionals and patients understood the benefits and potential risks associated with the use of Tysabri. Patients in the program who received Tysabri are closely monitored for the occurrence of PML and other serious opportunistic infections.
As of January 21, 2010, TOUCH data identified 31 confirmed cases of PML in patients who received Tysabri. As a result, the drug’s label and patient medication guide will include a warning that the risk of PML increases with the number of Tysabri infusions received.
Despite the findings, the FDA says it believes the clinical benefits of Tysabri continue to outweigh the potential risks. Patients are encouraged to discuss any concerns about Tysabri with their health care professional. Adverse events with this or any other medication should be reported to the FDA’s Medwatch Adverse Event monitoring program at www.fda.gov/medwatch.